Tennessee, 2022

Flood in Tennessee, December 14, 2022

December 14, 2022 · NWS MRX · 1 event in 1 county or zone

A low pressure system crossing the southeastern states triggered locally heavy rainfall in southeastern Tennessee. Soils were not especially wet as the area was recovering from recent drought, so reports were mostly in urban areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A low pressure system crossing the southeastern states triggered locally heavy rainfall in southeastern Tennessee. Soils were not especially wet as the area was recovering from recent drought, so reports were mostly in urban areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 14, 3:30 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Dec 14, 3:30 PM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
330 PM EST Wed Dec 14 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Thursday)
Issued at 232 PM EST Wed Dec 14 2022

Key Messages:

1. A strong mountain wave high wind event for the Mountains and
adjacent foothills from this evening through early Friday morning.
Winds up to 75 mph are possible across the favored areas such as
Cove Mountain.

2. Periods of rain, some moderate to heavy, expected today and
tonight. The heaviest rainfall will be across the Plateau and
southeast Tennessee.

Discussion:

A strong upper trough and jet structure will move across the
plains states with a negative tilted upper trough rotating through
the Mississippi, Tennessee and Ohio valleys. Models show broad
divergence aloft over the region tonight with the associated jet
dynamics will produce widespread showers through Thursday morning.

The NAEFS tables show 1 to 2 standard deviations of 850mb moisture
transport and PWs for much of the Plateau and southeast Tennessee.
Periods of moderate to possibly heavy rain will be across these
areas but downslope winds will limit rainfall for southwest
Virginia, northeast Tennessee and central Tennessee valey.

Isolated flooding issues are possible across the Plateau and
southeast Tennessee this evening and overnight.

Main concern will be the strong pressure gradient between the
surface wedge east of the Appalachians and lee trough developing
across the foothills, along with the boundary layer jet structure
with 850mb winds of 60-65kts. Due to the favorable boundary layer
inversion east of the Appalachians, an enhancement in the winds
are expected across the Mountains and Foothills. Winds up to 75 to
80 mph are possible, such as Cove Mountain.

Have expanded the advisory area to include the mountains and
foothills of eastern Sullivan, and Wise, Washington and Russell
counties of Virginia.

For Thursday, frontal boundary will move across the region in the
morning with colder and drier air advecting into the area.

&&

.LONG TERM...
(Thursday night through next Wednesday)
Issued at 232 PM EST Wed Dec 14 2022

Long Term: Thursday night through Wednesday (12/15 - 12/21)

Key Messages:

1. Cold and dry trend to wrap up the week and bring us through the
weekend.

Discussion:

Thursday night Through Sunday: Much drier conditions expected for
the end of the work week and through the weekend as surface high
pressure builds in behind the front that passed Wednesday/Thursday.
Upper level low over the Upper Midwest and Great lakes region
migrates north into Canada on Saturday Night and Sunday. Following a
pleasant start to the weekend, a small upper level disturbance
Saturday night will work to increase cloud cover for the latter half
of Saturday and the early hours of Sunday Morning.
Overnight lows Fri, Sat, and Sun will be in the 20s areawide, with
some areas of SW VA in the upper teens. Daily high temps will
generally only climb into the 40s this weekend as well-be sure to
layer!

Monday through Wednesday: Daily highs will linger a few degrees
below normal for the first half of next week as well. ECMWF and GFS
still look dry across East TN, so largely kept PoPs out of next week
except for an area in the southern valley. Next best chance for rain
in the forecast will be towards the end of next work week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1147 AM EST Wed Dec 14 2022

Flight conditions will continue to deteoriate across the TAF sites
through the next 18 hours as a strong storm system moves across
the Tennessee valley. Strong boundary layer jet will produce LLWS
at all TAF sites overnight.

MVFR conditions are anticipated as widespread showers and possibly
thunderstorm CHA from rest of today through early Thursday
morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             45  52  34  48 / 100   0   0   0
Knoxville McGhee Tyson Airport, TN  48  54  33  46 / 100  20   0   0
Oak Ridge, TN                       47  53  32  46 / 100  20   0   0
Tri Cities Airport, TN              46  53  32  44 / 100  70   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory from 7 PM this evening to 7 AM EST Thursday for
     North Sevier-Northwest Blount-Northwest Carter-Northwest
     Cocke-Northwest Greene-Northwest Monroe-Sullivan-Washington
     TN.

     High Wind Warning until 7 AM EST Thursday for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...Wind Advisory from 7 PM this evening to 7 AM EST Thursday for
     Russell-Washington VA-Wise.

&&

SHORT TERM...DH
LONG TERM....Williams
AVIATION...DH
Hazardous weather outlook, Dec 14, 2:58 PM EST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
258 PM EST Wed Dec 14 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-152000-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
258 PM EST Wed Dec 14 2022 /158 PM CST Wed Dec 14 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Periods of rain, some moderate to locally heavy, will occur at
times today through tonight, which may lead to localized flooding
across the Plateau and southeast Tennessee.

Additionally, wind gusts up to 75 mph are expected across
portions of the East Tennessee mountains and adjacent foothills
this afternoon through tonight. Across southwest Virginia, wind
gusts up 50 mph are expected, mainly across the mountains and
adjacent foothills. Please see the high wind warning and wind
advisory for more details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hamilton

When
December 14, 6:10 PM EST to 9:00 PM EST
Where
Hamilton County, Soddy Daisy to Chattanooga
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.280, -85.170

Several areas of minor flooding were reported across Chattanooga and vicinity.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1068239.